The death of a Dutch teen serves as a grim reminder of the dangers associated with inhaling common household products, such as spray-on deodorant, keyboard dusters and whipped cream. The 19-year-old’s cardiac arrest and eventual death were described in an article published in BMJ Case Reports.
“The use of volatile substances in everyday household products is common among youngsters in puberty from troubled households,” said the study’s lead author, Dr. Kelvin Harvey Kramp of the Maasstad Hospital in Rotterdam. “Medical personnel unfamiliar with inhalant abuse can be confronted with their dramatic consequences, such as cardiac arrest.”
Cardiac arrests after inhalant abuse are common enough that they’ve been given a name: “sudden sniffing death.”
Inhalant abusers use one of three methods to ingest the volatile substances that will give them a brief high: direct inhalation, known as sniffing; inhaling through a piece of cloth, known as huffing; and bagging, which involves breathing the substance in through a plastic bag or balloon.
Hydrocarbons, which are used in aerosol-spray household products, are what cause the short-lived high. These substances easily dissolve in fat, “and therefore easily cross the lung-blood and brain-blood barriers and dissolve into tissues with high fat content, such as the nervous system,” Kramp explained.
Once they cross the blood-brain barrier, “they disrupt normal brain processes,” said Dr. Michael Lynch, medical director of the Pittsburgh Poison Center at the University of Pittsburgh Medical Center in Pennsylvania, who was not involved in the case report.
“People feel a high and may pass out,” Lynch said. “They may feel agitated, happy or silly. The effect usually lasts a few minutes. Then people will do it again or move on with their day.”
Cardiac arrest can occur because inhaled propellants “sensitize your heart,” Lynch said. “They make your heart respond to adrenaline much more readily so people can get cardiac arrests when they become agitated or surprised.”
The teen described by Kramp and his colleagues was being treated in a drug rehab facility for ketamine and cannabis abuse. In an attempt to get high, he put a towel over his head and inhaled the spray from a deodorant can.
He quickly became agitated and hyperactive and then suffered a cardiac arrest. Basic life support by nurses onsite and six rounds of defibrillation (shocking the heart) by paramedics finally revived him. In the hospital, was admitted to intensive care and put into a medically induced coma.
While his heart activity appeared to return to normal, his brain activity never did, the doctors report. For nine days, abnormal brain readings and visible jerking indicated continuing epileptic seizures.
When his condition didn’t improve with treatments, and it became clear that no further intervention would help, doctors disconnected the teen from life support.
Ultimately, Kramp explained, what killed the teen was “the time the brain went without oxygen during the cardiac arrest. That led to irreparable brain damage. After the brain damage the patient did not have enough brain function to sustain life.”
While the Dutch authors suggest that inhalant abuse is confined to troubled kids, Dr. Andrew Stolbach believes that in the U.S., it’s much more widespread. “I think the number of people who either sniff or huff or bag is probably higher than we think,” said Stolbach, a medical toxicologist and emergency physician at the Johns Hopkins Hospital in Baltimore, Maryland. “I would bet a lot of kids are doing it who don’t have access to other drugs.”
With that said, “not a lot of people die from it,” Stolbach noted. “It’s not on the scale of opioids or alcohol. But it does happen. I learned about it when I was training as a medical toxicologist. You don’t see a lot of it in hospitals, but it seems reasonably prevalent. I grew up in the suburbs and lots of kids would do this. But the true number is unknown. To kids it seems like harmless fun because it involves something they are familiar with and they tend to think of things that are around us - everyday products we see in the garage or the bathroom - as safe.”
The new article should also serve as a reminder of the importance of cardiopulmonary resuscitation (CPR), Stolbach said. “If you encounter someone without a pulse, the faster you start CPR, the better chance that person has of living,” he said.